Illinois, 2009

Flood in Illinois, March 9, 2009

March 9, 2009 · NWS ILX · 1 event in 1 county or zone

Two to three inches of rain in a 24 to 36-hour period caused many area creeks and streams to overflow their banks. One man had to be rescued from his vehicle when he attempted to cross a road covered by water from a nearby creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two to three inches of rain in a 24 to 36-hour period caused many area creeks and streams to overflow their banks. One man had to be rescued from his vehicle when he attempted to cross a road covered by water from a nearby creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 8, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 8, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1130 PM CDT SUN MAR 8 2009

.DISCUSSION...
ISSUED 845 PM CDT SUN MAR 8 2009

STRONGEST 3 HOURLY PRESSURE RISES HAVE NOW SHIFTED INTO NE ILLINOIS
EARLY THIS EVENING. THIS HAS RESULTED IN A DIMINISHING TREND IN THE
WIND SPEEDS OVER THE FORECAST AREA. EXPECT THAT TREND TO CONTINUE
OVERNIGHT AS WEAK HIGH PRESSURE SETTLES IN FROM THE NORTHWEST. MAIN
FORECAST CONCERN WL BE WITH THE CURRENT CLOUD SHIELD OVER CENTRAL
ILLINOIS AND ITS AFFECT ON TEMPERATURES. 925 MB PROFILER WINDS TO
OUR WEST INDICATING MORE OF A SHIFT INTO THE WEST AND THEN SOUTHWEST
AS THE UPPER LOW AND ATTENDANT SFC LOW CONTINUES TO PULL NORTHEAST
AWAY FROM CNTRL IL. THIS WILL EFFECTIVELY BEGIN TO PUSH THE CLOUD
SHIELD BACK TO THE EAST AND NORTHEAST OVERNIGHT...ESP ACRS THE WEST
AND SOUTH. HAVE MADE SOME MINOR ADJUSTMENTS IN THE OVERNIGHT SKY
CONDITION IN THE GRIDS TO TAKE INTO ACCOUNT A FURTHER SOUTHWARD
PUSH TO THE CLOUD SHIELD THIS EVENING...IN ADDITION TO SOME TWEAKS
TO THE WINDS AND HOURLY TEMPERATURES. WIND ADVISORY WILL NO LONGER
BE IN EFFECT AS OF 900 PM CDT. UPDATED ZONES OUT BY 915 PM CDT.

&&

.AVIATION...
ISSUED 1125 PM CDT SUN MAR 8 2009

MAIN FORECAST CHALLENGE THIS PERIOD WILL BE WITH ANY DECREASE IN
THE MVFR CIGS OVERNIGHT. LATEST CLOUD TRENDS THROUGH THE EVENING
HAVE SHOWN A DECREASE IN CLOUD COVER TO THE NORTH. 925 MB WIND
PROFILERS SHOWING MORE OF A WESTERLY COMPONENT TO THE WIND ACRS
OUR SRN TAF SITES INDICATING MORE OF A WEST TO EAST MOVEMENT OF
THE SRN EDGE OF THE CLOUDS...WHILE TO THE NORTH...WINDS WERE MORE
NWLY...A REFLECTION OF THE DEPARTING STORM SYSTEM FROM EARLIER
SUNDAY. LAST FEW SATELLITE FRAMES INDICATING THE HOLE THAT HAD
DEVELOPED TO OUR NORTH WAS BEGINNING TO SHRINK SOMEWHAT. WL
CONTINUE WITH MVFR CIGS MOST AREAS BUT INDICATE SOME BKN CIGS
ACRS THE NORTH TO TAKE INTO ACCOUNT THE PSBLTY OF SOME BREAKS
DEVELOPING OVERNIGHT...ESP ACRS THE NORTH.

ON MONDAY...WHAT MVFR CIGS AND VSBYS IN FOG THAT DO DEVELOP SHOULD
GRDLY LIFT AS WINDS BECOME EASTERLY DURING THE LATE MRNG AND EARLY
AFTN HOURS...HELPING TO MIX DOWN SOME DRIER AIR...AT LEAST TEMPORARILY.
HOWEVER...RAPIDLY DETEIORATING CONDITIONS ARE EXPECTED AGAIN MONDAY
NIGHT AS OUR FCST AREA WL BE NEAR THE AXIS OF A 60KT LOW LEVEL JET
HELPING TO TRANSPORT ANOTHER SURGE OF MOISTURE NWD INTO CNTRL IL.
THIS WILL BRING AN INCREASING THREAT OF RAIN AND PSBLY SOME
CONVECTION BACK INTO THE AREA DURING THE EVENING HOURS WITH MVFR
CIGS BY MID EVENING AND PSBLY LOWERING INTO THE IFR OR LIFR CATEGORY
JUST AFTER THIS FCST PERIOD.

WINDS SHOULD DIMINISH TO LESS THAN 10KTS IN ALL AREAS AFTR 08Z AND
THEN BECOME EASTERLY AT ARND 10 KTS BY MONDAY AFTN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 246 PM CDT SUN MAR 8 2009

MORE RAIN AND THUNDERSTORMS ON THE WAY FOR MONDAY NIGHT AND
TUESDAY...FOLLOWED BY COOLER AND DRIER WEATHER FOR THE REST OF
THE WEEK.

19Z SURFACE ANALYSIS SHOWS 996MB LOW CENTERED OVER NORTH-CENTRAL
ILLINOIS...WITH COLD FRONT TRAILING SOUTHWESTWARD INTO THE
ILLINOIS RIVER VALLEY. BROKEN LINE OF STRONG TO SEVERE STORMS
ASSOCIATED WITH FRONT HAS NOW PUSHED EASTWARD TO THE INDIANA
BORDER...LEAVING BEHIND PARTLY SUNNY SKIES AND EXTREMELY WINDY
CONDITIONS ACROSS THE KILX CWA. ALOFT...SOUTHWESTERLY FLOW
DOMINATES THE CONUS...WITH TWO MAIN SYSTEMS OF INTEREST. THE FIRST
IS A STRONG NEGATIVELY TILTED TROUGH PUSHING INTO NORTHERN
ILLINOIS...WHILE THE SECOND IS A WEAKER WAVE OVER SOUTHERN
CALIFORNIA.

SHORT TERM...TONIGHT THROUGH WEDNESDAY

COMBINATION OF TIGHTENING PRESSURE GRADIENT AND INCREASED TURBULENT
MIXING HAS LED TO WIDESPREAD WIND GUSTS IN THE 50 TO 60 MPH RANGE
ACROSS THE AREA THIS AFTERNOON. THESE WINDS WILL PERSIST INTO THE
EARLY EVENING HOURS...BEFORE STEADILY SUBSIDING AS THE NIGHT GOES
ON. WILL CONTINUE THE CURRENT WIND ADVISORY UNTIL 9PM. AS LOW
PRESSURE QUICKLY TRACKS TO THE NORTHEAST...WINDS WILL DIMINISH TO
LESS THAN 10 MPH AFTER MIDNIGHT...WITH THE LIGHTEST WINDS ACROSS
THE ILLINOIS RIVER VALLEY. GIVEN DECREASING WINDS AND CLEARING
SKIES...THINK PATCHY FOG WILL DEVELOP OVER THE SATURATED SOLIS
ACROSS THE W/NW CWA.

MOSTLY SUNNY SKIES WILL PREVAIL ON MONDAY...AS WEAK HIGH PRESSURE
TEMPORARILY TAKES HOLD OF THE WEATHER. INCREASING CLOUDINESS WILL
BE NOTED AS THE DAY GOES ON...AS NEXT SYSTEM QUICKLY BEGINS TO
APPROACH FROM THE SOUTHWEST. MODELS HAVE BEEN ADVERTISING THIS
FEATURE QUITE WELL FOR THE PAST SEVERAL DAYS...HOWEVER TIMING
DIFFERENCES STILL EXIST. GFS CONTINUES TO BE THE FASTEST...BRINGING
PRECIP INTO WEST-CENTRAL ILLINOIS BY MONDAY AFTERNOON.
MEANWHILE...NAM-WRF AND ECMWF ARE A BIT SLOWER...AND KEEP RAIN
OUT OF THE AREA UNTIL EVENING. AT THIS POINT...WILL FOLLOW THE
MODEL CONSENSUS AND KEEP FORECAST DRY THROUGH MONDAY AFTERNOON.

MAIN RAIN EVENT STILL ON TRACK FOR MONDAY NIGHT...AS NAM-WRF/GFS/ECMWF
ALL SUGGEST A BAND OF HEAVY RAINFALL SETTING UP ACROSS THE CENTRAL
AND NORTHERN CWA IN ADVANCE OF A NORTHWARD LIFTING WARM FRONT.
HAVE BOOSTED POPS TO CATEGORICAL ACROSS THIS AREA...WITH LIKELY
POPS FURTHER SOUTH. RAINFALL TOTALS MONDAY NIGHT INTO TUESDAY
MORNING WILL RANGE FROM 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE...ALONG AND NORTH OF I-72.

FRONT WILL LIFT NORTHWARD ON TUESDAY AS ANOTHER NEGATIVELY TILTED
TROUGH APPROACHES FROM THE SOUTHWEST. CORRESPONDING SURFACE LOW
WILL DEEPEN AS IT TRACKS FROM EASTERN KANSAS TUESDAY MORNING INTO
THE GREAT LAKES BY WEDNESDAY MORNING. THIS PARTICULAR TRACK WILL
PUT MUCH OF CENTRAL ILLINOIS IN THE WARM SECTOR OF THE STORM LATE
TUESDAY AFTERNOON AND NIGHT. AIRMASS WILL DESTABILIZE SUFFICIENTLY
TO SUPPORT ANOTHER ROUND OF STRONG TO SEVERE STORMS AHEAD OF ADVANCING
COLD FRONT TUESDAY NIGHT. WITH PLENTY OF WIND ENERGY IN PLACE AND
INCREASING LOW-LEVEL ENVIRONMENTAL SHEAR...MAIN THREAT WITH THE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. WILL CONTINUE TO
FEATURE LIKELY POPS DURING THE DAY TUESDAY...WITH HIGH-CHANCE TO
LIKELY POPS TUESDAY NIGHT AS WELL.

LONG TERM...THURSDAY THROUGH SUNDAY

ONCE TUESDAY SYSTEM EXITS TO THE EAST...A PERIOD OF COOLER AND
DRIER WEATHER WILL SETTLE INTO THE REGION FOR THE REMAINDER OF THE
EXTENDED. GFS AND ECMWF IN DISAGREEMENT WITH THE UPPER PATTERN BY
THE END OF THE WEEK...WITH THE GFS BEING STRONGER WITH NORTHERN
STREAM UPPER LOW OVER THE GREAT LAKES. THIS CREATES LOWER HEIGHTS
AND THUS COOLER TEMPS ACROSS CENTRAL ILLINOIS. THIS SOLUTION SEEMS
A BIT OVERDONE...SO WILL FOLLOW THE FLATTER AND WARMER ECMWF. END
RESULT WILL BE A RETURN TO NEAR NORMAL TEMPS IN THE 40S THURSDAY
AND FRIDAY...WITH A SLOW WARMING TREND BY THE WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 8, 2:09 PM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SUN MAR 8 2009

ILZ027-028-036-040-047-049-050-091200-
CASS-FULTON-KNOX-MORGAN-SCHUYLER-SCOTT-STARK-
309 PM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS OUT OF THE WEST AT 20 TO 30 MPH...WITH OCCASIONAL
GUSTS TO 40 MPH ARE EXPECTED TO DIMINISH RAPIDLY BY EARLY THIS
EVENING. PEOPLE TRAVELING IN HIGH PROFILE VEHICLES ON NORTH SOUTH
ROADWAYS SHOULD BE ALERT FOR THE STRONG CROSSWINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS. THERE IS THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ029>031-037-041-042-048-051-091200-
LOGAN-MARSHALL-MASON-MENARD-PEORIA-SANGAMON-TAZEWELL-WOODFORD-
309 PM CDT SUN MAR 8 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS ARE EXPECTED TO BE SUSTAINED AROUND 35 MPH...WITH
GUSTS TO 50 MPH AT TIMES THROUGH LATE THIS AFTERNOON BEFORE QUICKLY
DIMINISHING THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL 9 PM
THIS EVENING. PEOPLE TRAVELING IN HIGH PROFILE VEHICLES ON NORTH
SOUTH ROADWAYS SHOULD BE ALERT FOR THE STRONG CROSSWINDS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-066>068-071>073-091200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
309 PM CDT SUN MAR 8 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS ARE EXPECTED TO BE SUSTAINED AROUND 35 MPH...WITH
GUSTS TO 50 MPH AT TIMES INTO EARLY THIS EVENING. A WIND ADVISORY
IS IN EFFECT UNTIL 9 PM THIS EVENING. PEOPLE TRAVELING IN HIGH
PROFILE VEHICLES ON NORTH SOUTH ROADWAYS SHOULD BE ALERT FOR THE
STRONG CROSSWINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS. SEVERE THUNDERSTORMS ARE AGAIN EXPECTED DURING THE
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Local storm report, Mar 8, 6:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
03/08/2009  M2.11 INCH       KNOX               IL   MESONET

            EVENT TOTAL RAINFALL

&&

25
Local storm report, Mar 8, 7:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
813 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     CUBA                    40.49N 90.19W
03/08/2009                   FULTON             IL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN IN CUBA.

0648 AM     HAIL             4 SW PEORIA             40.70N 89.66W
03/08/2009  E1.00 INCH       PEORIA             IL   TRAINED SPOTTER

            BRIEF QUARTER SIZED HAIL WITH ESTIMATED WIND GUST OF 55
            TO 60 MPH BY TRAINED SPOTTER.

0728 AM     TSTM WND DMG     1 W BENSON              40.85N 89.14W
03/08/2009                   WOODFORD           IL   EMERGENCY MNGR

            REPORT OF POWER LINES DOWN SOUTH OF INTERSECTION OF ROUTE
            116 AND ROUTE 117 NEAR BENSON.

0728 AM     TSTM WND DMG     1 W BENSON              40.85N 89.14W
03/08/2009                   WOODFORD           IL   EMERGENCY MNGR

            ADDITIONAL REPORT OF POWER LINE POLES DOWN JUST SOUTH OF
            THE INTERSECTION OF ROUTE 116 AND ROUTE 117.

1141 AM     TORNADO          1 N LOAMI               39.69N 89.85W
03/08/2009                   SANGAMON           IL   FIRE DEPT/RESCUE

            PUBLIC REPORT OF A TORNADO AT INTERSECTION OF LOAMI ROAD
            AND MASON ROAD VERIFIED BY NEW BERLIN FIRE DEPARTMENT.

1141 AM     TORNADO          1 NNW LOAMI             39.69N 89.86W
03/08/2009                   SANGAMON           IL   EMERGENCY MNGR

            REPORTS OF RESIDENTIAL DAMAGE AND MINOR INJURIES
            REPORTED.

1144 AM     TSTM WND DMG     3 NW SPRINGFIELD        39.81N 89.68W
03/08/2009                   SANGAMON           IL   FIRE DEPT/RESCUE

            DAMAGE ON NORTHWEST SIDE OF SPRINGFIELD NEAR WEST
            JEFFERSON AND BRUNS LANE. ROOF OFF APARTMENT
            COMPLEX...TREES SNAPPED...TRAILER ROLLED AND DESTROYED
            WITH NO KNOWN OCCUPANTS. TIME ESTIMATED.

1145 AM     TSTM WND DMG     2 N SPRINGFIELD         39.81N 89.64W
03/08/2009                   SANGAMON           IL   FIRE DEPT/RESCUE

            NEAR INTERSECTION OF JONES AND VETERANS...POWER OUTAGES
            INCLUDING TRAFFIC LIGHTS. SEVERAL ROADS BLOCKED WITH
            DOWNED TREE LIMBS. ARCHER GRAIN ELEVATOR DAMAGED WITH
            LEAKING GAS LINE. TIME ESTIMATED.

1146 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
03/08/2009                   SANGAMON           IL   FIRE DEPT/RESCUE

            AT INTERSECTION OF INTERSTATE 72 AND WABASH ROAD REPORTS
            OF TOPS OFF MOBILE HOMES AND CAR PORTS DAMAGED.

1147 AM     TORNADO          CURRAN                  39.74N 89.77W
03/08/2009                   SANGAMON           IL   LAW ENFORCEMENT

            TORNADO REPORTED NEAR CURRAN BY SHERIFFS OFFICE RELAYED
            BY DISTRICT 9.

1148 AM     TSTM WND DMG     1 SW JEROME             39.76N 89.69W
03/08/2009                   SANGAMON           IL   MESONET

            ESTIMATED 70 MPH WIND CAUSING A 5 FOOT SECTION OF A BRICK
            WALL APPROXIMATELY 2 FEET THICK TO BE TOPPLED AT AN
            APARTMENT COMPLEX.

1204 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
03/08/2009                   LOGAN              IL   MESONET

            8 INCH DIAMTER TREE LIMBS DOWN. TIME ESTIMATED.

1215 PM     TSTM WND DMG     3 W LINCOLN             40.15N 89.42W
03/08/2009                   LOGAN              IL   NWS EMPLOYEE

            BARN BEING USED AS A MACHINE SHED DESTROYED AT
            INTERSECTION OF 1700 AND RT 121 WEST OF LINCOLN.

1215 PM     TSTM WND DMG     1 W EUREKA              40.72N 89.29W
03/08/2009                   WOODFORD           IL   EMERGENCY MNGR

            POWER POLES BLOWN DOWN ON THE WEST SIDE OF EUREKA. TIME
            ESTIMATED.

1220 PM     TSTM WND DMG     2 W BEASON              40.15N 89.24W
03/08/2009                   LOGAN              IL   EMERGENCY MNGR

            SEVERAL BARNS AND OUTBUILDINGS DAMAGED AND POWER LINES
            DOWN.

1243 PM     TSTM WND GST     3 E BLOOMINGTON         40.48N 88.92W
03/08/2009  M58.00 MPH       MCLEAN             IL   ASOS

            CORRECTED TIME

1245 PM     NON-TSTM WND DMG 1 SW JEROME             39.76N 89.69W
03/08/2009                   SANGAMON           IL   MESONET

            TREE LIMBS SNAPPED AND SHINGLES BLOWN OFF ROOF

1249 PM     NON-TSTM WND GST DECATUR                 39.85N 88.93W
03/08/2009  M47.00 MPH       MACON              IL   ASOS

1250 PM     HEAVY RAIN       ALTONA                  41.12N 90.16W
03/08/2009  M2.25 INCH       KNOX               IL   CO-OP OBSERVER

            STORM TOTAL RAINFALL...STILL RAINING. STANDING WATER IN
            FARM FIELDS AND YARDS.

1251 PM     NON-TSTM WND GST 3 N SPRINGFIELD         39.82N 89.64W
03/08/2009  M49.00 MPH       SANGAMON           IL   ASOS

1254 PM     NON-TSTM WND GST 4 N SPRINGFIELD         39.84N 89.64W
03/08/2009  M58.00 MPH       SANGAMON           IL   ASOS

0108 PM     NON-TSTM WND GST TAYLORVILLE             39.52N 89.26W
03/08/2009  M51.00 MPH       CHRISTIAN          IL   AWOS

0110 PM     NON-TSTM WND GST JACKSONVILLE            39.73N 90.23W
03/08/2009  M53.00 MPH       MORGAN             IL   AWOS

0116 PM     TSTM WND DMG     6 E SAVOY               40.06N 88.14W
03/08/2009                   CHAMPAIGN          IL   LAW ENFORCEMENT

            4 POWER POLES DOWN AT OLD CHURCH RD AND RT 130.

0128 PM     NON-TSTM WND GST ROSAMOND                39.38N 89.16W
03/08/2009  M62.00 MPH       CHRISTIAN          IL   MESONET

            LARGE PINE TREE BLOWN OVER AND WOODEN JUNGLE GYM PLAY SET
            DESTROYED

0130 PM     TSTM WND DMG     6 NE LAWRENCEVILLE      38.79N 87.61W
03/08/2009                   LAWRENCE           IL   EMERGENCY MNGR

            MOBILE HOME DESTROYED AND STRUCTURAL DAMAGE TO SEVERAL
            HOMES. BARNS DAMAGED AND TREES DOWN. DAMAGE PATH WAS JUST
            NORTHEAST OF LAWRENCEVILLE AIRPORT TO SOUTH OF
            RUSSELLVILLE. TIME ESTIMATED.

0130 PM     TSTM WND DMG     6 NE LAWRENCEVILLE      38.79N 87.61W
03/08/2009                   LAWRENCE           IL   EMERGENCY MNGR

            MOBILE HOME DESTROYED AND MODERATE STRUCTURAL DAMAGE TO
            SEVERAL HOUSES. SEVERAL BARNS DAMAGED. TREES DOWN. DAMAGE
            PATH JUST NORTHEAST OF LAWRENCEVILLE AIRPORT TO SOUTH OF
            RUSSELLVILLE. TIME ESTIMATED.

0130 PM     HAIL             LAWRENCEVILLE           38.73N 87.69W
03/08/2009  M0.88 INCH       LAWRENCE           IL   CO-OP OBSERVER

0135 PM     HAIL             1 S LAWRENCEVILLE       38.71N 87.69W
03/08/2009  M1.00 INCH       LAWRENCE           IL   MESONET

0144 PM     NON-TSTM WND GST 3 E BLOOMINGTON         40.48N 88.92W
03/08/2009  M52.00 MPH       MCLEAN             IL   ASOS

0145 PM     TSTM WND GST     1 W ROSSVILLE           40.38N 87.69W
03/08/2009  E65.00 MPH       VERMILION          IL   EMERGENCY MNGR

            WINDS ESTIMATED 60 TO 70 MPH

0145 PM     TSTM WND DMG     ROSSVILLE               40.38N 87.67W
03/08/2009                   VERMILION          IL   EMERGENCY MNGR

            LARGE TREES DOWN AND POWER LINES BLOCKING ATTICA RD JUST
            WEST OF ROSSVILLE

0150 PM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
03/08/2009                   VERMILION          IL   EMERGENCY MNGR

            TRAILER TURNED OVER JUST SOUTH OF HOOPESTON ON RT.1.
            WINDS ESTIMATED AT 70 MPH.

0153 PM     NON-TSTM WND GST CHAMPAIGN               40.11N 88.26W
03/08/2009  M52.00 MPH       CHAMPAIGN          IL   ASOS

0154 PM     NON-TSTM WND GST 3 SW PEORIA             40.71N 89.65W
03/08/2009  M58.00 MPH       PEORIA             IL   ASOS

0155 PM     NON-TSTM WND DMG GREENVIEW               40.08N 89.74W
03/08/2009                   MENARD             IL   EMERGENCY MNGR

            METAL ROOF OFF A MOBILE HOME AND DAMAGE TO A CAR.

0200 PM     NON-TSTM WND GST 1 N ABINGDON            40.82N 90.40W
03/08/2009  M59.00 MPH       KNOX               IL   MESONET

0200 PM     NON-TSTM WND DMG 1 S KINCAID             39.57N 89.41W
03/08/2009                   CHRISTIAN          IL   EMERGENCY MNGR

            NUMEROUS POWER LINES DOWN AND GRAIN BINS DAMAGED. TIME OF
            DAMAGE UNKNOWN.

0212 PM     NON-TSTM WND GST 2 N HOMER               40.06N 87.96W
03/08/2009  M47.00 MPH       CHAMPAIGN          IL   MESONET

0220 PM     NON-TSTM WND DMG PEORIA                  40.74N 89.61W
03/08/2009                   PEORIA             IL   EMERGENCY MNGR

            NUMEROUS POWER LINES DOWN AND A TRANSFORMER BLOWN

0230 PM     TSTM WND DMG     6 NE LAWRENCEVILLE      38.79N 87.61W
03/08/2009                   LAWRENCE           IL   EMERGENCY MNGR

            MOBILE HOME DESTROYED AND MODERATE STRUCTURAL DAMAGE TO
            SEVERAL HOUSES. SEVERAL BARNS DAMAGED AND TREES DOWN.
            DAMAGE EXTENDED FROM JUST NORTHEAST OF LAWRENCEVILLE
            AIRPORT TO SOUTH OF RUSSELVILLE. TIME ESTIMATED.

0238 PM     NON-TSTM WND GST OGDEN                   40.12N 87.96W
03/08/2009  M54.00 MPH       CHAMPAIGN          IL   MESONET

0244 PM     NON-TSTM WND GST DANVILLE                40.14N 87.62W
03/08/2009  M61.00 MPH       VERMILION          IL   AWOS

0318 PM     NON-TSTM WND GST 2 N HOMER               40.06N 87.96W
03/08/2009  M50.00 MPH       CHAMPAIGN          IL   MESONET

0400 PM     NON-TSTM WND GST 3 W BISMARCK            40.27N 87.66W
03/08/2009  M56.00 MPH       VERMILION          IL   MESONET

0410 PM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/08/2009  M2.07 INCH       MARSHALL           IL   MESONET

            STORM TOTAL RAINFALL

0442 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
03/08/2009  M2.11 INCH       KNOX               IL   MESONET

            EVENT TOTAL RAINFALL

&&

25
Local storm report, Mar 8, 8:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
917 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     5 ENE LAWRENCEVILLE     38.75N 87.60W
03/08/2009  M91 MPH          LAWRENCE           IL   ASOS

            DELAYED REPORT...91 MPH WIND GUST MEASURED AT
            LAWRENCEVILLE AIRPORT AT 142 PM.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
March 9, 12:00 AM CST to 8:00 AM CST
Where
Knox County, 4.17 mi N of Centerville to 1.33 mi NE of Centerville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.129, -90.035

A man was rescued from his vehicle near LaFayette in northeastern Knox County when he tried to cross a roadway flooded by a nearby creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157559.